Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 101, NWS Detroit, MI

December 1, 2012

NWS Detroit, MI issued this small craft advisory at Dec 1, 2012, 10:15 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2012, 10:15 PM EST (03:15 UTC)
Expired
Dec 2, 2012, 10:00 AM EST
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WHUS73 KDTX 020315
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1015 PM EST SAT DEC 1 2012

...GUSTY SOUTH WINDS TO BUILD WAVES THROUGH SUNDAY MORNING...

.THE WIND FIELD OVER SOUTHEASTERN MICHIGAN WILL TREND
SOUTHERLY TONIGHT IN RESPONSE TO SURFACE LOW PRESSURE ACROSS
CANADA. GUSTS TO 25 KNOTS IN THE WARM SECTOR OF THE SYSTEM WILL
BUILD WAVES INTO THE NORTHERN PORTIONS OF THE MICHIGAN LAKE ERIE
WATERS UNTIL THE ASSOCIATED COLD FRONT APPROACHES BY LATE SUNDAY
MORNING. THE PASSAGE OF THE FRONT WILL BRING A MODEST WIND SHIFT
TO THE WEST DURING THE AFTERNOON.
 
LEZ444-021500-
/O.NEW.KDTX.SC.Y.0101.121202T0315Z-121202T1500Z/
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
1015 PM EST SAT DEC 1 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST SUNDAY.

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT
  SUSTAINED WINDS UP TO 20 KNOTS FROM THE SOUTHWEST WITH GUSTS UP
  TO 26 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 4
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 6 FEET.

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 AM EST SUNDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 8 AM EST SUNDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

BT

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 1, 9:17 PM EST, 58 minutes earlier.

Area forecast discussion, Dec 1, 9:17 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
917 PM EST SAT DEC 1 2012

.UPDATE...

SHOWERS WILL EXPAND VIGOROUSLY OVER SE MICHIGAN DURING THE LATE
EVENING AND THROUGH THE OVERNIGHT HOURS AS UNSEASONABLY WARM AIR
MOVES INTO THE REGION AS A STRONG WARM FRONT MOVES TO OUR NORTH.
THAT WILL LEAVE STRONG MID LEVEL MOISTURE TRANSPORT IN PLACE TO
SUPPORT THE SHOWERS ON A LOW LEVEL JET INCREASING TO AROUND 50
KNOTS. THE DEGREE OF ELEVATED INSTABILITY HAS SHOWN ITSELF WORTHY
OF THUNDER OVER WESTERN LOWER MICHIGAN AS OF MID EVENING, AND THIS
POTENTIAL IS EXPECTED TO CONTINUE THROUGH SUNDAY MORNING AS THE
MOISTURE AXIS SLIDES THROUGH SE MICHIGAN AND AS SURFACE
TEMPERATURES RISE INTO AND THEN HOLD IN THE MID TO UPPER 50S.

LOOKING AT THE 00Z DTX SOUNDING, IT IS NO SURPRISE TO SEE UPSTREAM
LIGHTNING STRIKES AS THE 800 TO 700 MB LAYER IS MOISTENED TO ALLOW
FREE ELEVATED CONVECTION. HOURLY MESOANALYSIS ALSO INDICATES 700 TO
500 MB LAPSE RATES AROUND 7C/KM WITH MODEL 850 LI HOVERING AROUND
ZERO AS MOISTURE AXIS TRAVERSES THE REGION DURING THE NIGHT. THE
STRONG LOW LEVEL JET AND TENDENCY FOR CONTINUED NOCTURNAL
DESTABILIZATION ALOFT SUPPORTS ADDING A CHANCE OF THUNDERSTORMS TO
THE FORECAST FOR ALL OF OUR AREAS TONIGHT THROUGH SUNDAY MORNING.
NO CONCERN FOR SEVERE WEATHER, JUST SOME THUNDER AND HEAVIER
DOWNPOURS.

&&

.AVIATION...ISSUED 648 PM EST SAT DEC 1 2012

//DISCUSSION...

WARMER AND LESS HUMID AIR WILL SPREAD INTO SE MICHIGAN FROM THE
SOUTH DURING THE EVENING IN ADVANCE OF THE COLD FRONT APPROACHING
THE WESTERN GREAT LAKES. THIS SYSTEM WILL SPREAD A PATTERN OF RAIN
INTO THE REGION AND EVENTUALLY RETURNING MVFR AND THEN IFR CONDITIONS
WITH THE FRONTAL PASSAGE. THE FRONT IS EXPECTED TO MOVE THROUGH
MBS AROUND SUNRISE AND REACH THE DETROIT AREA AROUND NOON SUNDAY
BEFORE STALLING OUT NEAR THE OHIO BORDER BY SUNDAY EVENING. THIS
WILL MAKE IT DIFFICULT TO SCOUR OUT THE LOW CLOUDS IN ALL AREAS
EXCEPT POSSIBLY MBS.

FOR DTW... FRAGILE VFR CONDITIONS ARE EXPECTED DURING THE EVENING
BEFORE RAIN MOVES IN FROM THE WEST OVERNIGHT. THE RAIN WILL INITIATE
A DOWNWARD TREND INTO MVFR AND THEN IFR THROUGH SUNDAY MORNING AS
THE FRONT APPROACHES. ONLY MODEST IMPROVEMENT IS EXPECTED SUNDAY
AFTERNOON AS THE FRONT PASSES BUT STALLS NEAR THE OHIO BORDER BY
SUNDAY EVENING.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING BELOW 5000 FEET TONIGHT THROUGH SUNDAY.

&&

.PREV DISCUSSION...ISSUED 233 PM EST SAT DEC 1 2012

SHORT TERM...TODAY AND TONIGHT

GENERAL SURFACE TROUGHINESS THAT IS IN PLACE OVER PORTIONS OF THE
NORTHERN PLAINS AND NORTHERN MISSISSIPPI RIVER VALLEY THIS AFTERNOON
WILL CONSOLIDATE INTO A MORE DEFINED SURFACE LOW OVER ONTARIO THIS
EVENING. THIS WILL OCCUR AS A MORE CONGRUOUS MIDLEVEL TROUGH AND
SOME WEAK LEFT EXIT REGION DYNAMICS WORK THROUGH THAT REGION.

IN RESPONSE TO THE MODEST SWATH OF 1000-500MB HEIGHT FALLS SLIDING
INTO JAMES BAY...THE SURFACE WIND PATTERN THAT HAS BEEN LARGELY
EASTERLY HERE IN SOUTHEASTERN MICHIGAN WILL BE FORCED TO SHIFT DUE
SOUTHERLY/SOUTHWESTERLY DURING THE EVENING. THIS WILL CAUSE WARM AIR
ADVECTION TO INCREASE MARKEDLY. THE FIRST BATCH OF WARM AIR AND A
PHANTOM WARM FRONT STRUCTURE WILL LIFT ACROSS ALL OF THE CWA 21-03Z.
THIS STRUCTURE...WHILE WASHING OUT...WILL HAVE AN IMPACT ON
RESTRUCTURING THE CLOUD FIELD BUT HAVE LITTLE TO NO SHOT AT CAUSING
PRECIPITATION. THE NEXT STEP IN WARM AIR ADVECTION AND BEST POTENTIAL
FOR SHOWER/RAINFALL WILL OCCUR 3-9Z AS RICHER 700MB THETA E AND
REINVIGORATED 295K SYSTEM RELATIVE ISENTROPIC ASCENT LIFTS INTO
PLACE. BEST INITIAL POTENTIAL WILL EXIST IN THE TRI CITIES/NORTH OF
I 69 AFTER 3Z...THEN FILLING IN ACROSS THE REMAINDER OF THE CWA
5-12Z. GFS/NAM 1000-700MB TRANSCENDENTAL FGEN IS IN VERY GOOD
AGREEMENT THROUGHOUT THE PERIOD AND ACTUALLY DEFINES THE BEST LOW
LEVEL FORCING FOR ASCENT IN RELATION TO 4KM WRF-NMM SIMULATED
REFLECTIVITY. THERE WAS NOT MUCH ROOM AFFORDED TO GO HIGHER WITH THE
MAGNITUDE OF POPS...BUT DID INCREASE TO CATS FAR SOUTH PRIOR TO 12Z.
PRECIPITATION LIQUID AMOUNTS ARE EXPECTED TO RANGE FROM .4 OF INCH
ACROSS PORTIONS OF TRI CITIES/EASTERN THUMB TO AROUND .2 INCH SOUTH
OF DETROIT. LOW WILL RANGE IN THE 40S...WITH LOWER 40S IN THE
NORTHERN THUMB...TO AROUND 50 FOR LENAWEE COUNTY.

LONG TERM...SUNDAY THROUGH FRIDAY

THE GREAT LAKES REGION WILL REMAIN FIRMLY ENTRENCHED WITHIN A LOWER
AMPLITUDE PROGRESSIVE WESTERLY FLOW THROUGH MUCH OF THE UPCOMING
WEEK.  PIECES OF STRONG MID LEVEL ENERGY SHEARING OFF THE
QUASI-STATIONARY VORTEX PARKED OVER THE GULF OF ALASKA WILL LOCK
INTO THIS FLOW...RESULTING IN A RELATIVELY ACTIVE/CHANGEABLE PATTERN
OVER THE REGION THROUGH THE PERIOD.  ATTENDANT LOW LEVEL FRONTAL
BOUNDARY ATTACHED TO THE LEAD AND WEAKEST WAVE WILL MIGRATE THROUGH
SOUTHEAST MICHIGAN ON SUNDAY.  GOOD THETA-E ADVECTION OVERNIGHT WILL
ENSURE AN ESTABLISHED DEEPER MOISTURE PROFILE WILL EXIST EARLY ON
SUNDAY FOR THE INCREASING FRONTAL CONVERGENCE TO GENERATE ADDITIONAL
SHOWER ACTIVITY.  DEEPER MID LEVEL DRYING AND INCREASING SUBSIDENCE
WILL QUICKLY TAPER OFF ANY LINGERING PRECIPITATION INTO THE
AFTERNOON.  ANY POST-FRONTAL COLD AIR ADVECTION WILL BE MINIMAL
PRIOR TO 00Z...LEAVING A RELATIVELY MILD AIRMASS IN PLACE THROUGH
THE DAY.  HOWEVER THE SUBSTANTIAL CLOUD COVER WILL ENSURE HIGHS HOLD
IN THE 50S.

THE ISSUE FOR SUNDAY NIGHT INTO MONDAY CONTINUES TO REVOLVE AROUND
THE POTENTIAL FOR AN EXTENSIVE VERY LOW STRATUS/FOG COMPONENT TO
EMERGE.  THE OVERALL SETUP IS A FAMILIAR AND FAVORABLE ONE...WITH A
DEVELOPING NEAR SURFACE EASTERLY FLOW ON THE WESTERN EXTENSION OF
DEPARTING HIGH PRESSURE PROVIDING A TREMENDOUS CONDUIT FOR MOISTURE
TRANSPORT OFF THE LAKES TO WORK IN BENEATH A STRENGTHENING
NOCTURNALLY ENHANCED INVERSION.  MONDAY MAY VERY WELL BE A CARBON
COPY OF TODAY...GIVEN THE POTENTIAL FOR AN EXTENSIVE SUB-2000 FT
TRAPPED MOIST LAYER TO ONLY SLOWLY ERODE UNDER A WEAK EARLY DECEMBER
SUN ANGLE.  POTENTIAL FOR SOME LOCATIONS TO CLIMB ABOVE 60 DEGREES
LATE MONDAY...WITH A LATE DAY BOOST PROVIDED BY THE EMERGING WEAK
WARM AIR ADVECTION/MIXING PROVIDED BY DEVELOPING POST-WARM FRONTAL
SOUTHWEST WINDS.  WEAK UPGLIDE ON THE WARM FRONTAL SLOPE MAY PROVE
SUFFICIENT IN GENERATING A FEW WIDELY SCATTERED LIGHT SHOWERS/
POCKETS OF DRIZZLE DURING THE DAY.

A BETTER SOUTHWARD EXTENSION OF THE HEIGHT FALLS TIED TO A DEEPER PV
ANOMALY TRACKING ACROSS SOUTHERN CANADA WILL EFFECTIVELY PUSH A
STRONGER COLD FRONT THROUGH THE REGION WITHIN THE 09Z-15Z EARLY
TUESDAY PERIOD.  THE PRE-FRONTAL MOISTURE RECOVERY NOT NEARLY AS A
STRONG AS THE PRECEDING SYSTEM...SUGGESTING THE PRECIPITATION WINDOW
WILL ALIGN IMMEDIATELY ALONG THE FRONTAL CONVERGENCE AXIS DURING
THIS TIME.  LEAD PUSH OF COLD AIR ADVECTION WILL BE LACKING IN
STRENGTH...AND GIVEN THE MILD NATURE OF THE PRE-FRONTAL AIRMASS
/MONDAY NIGHT LOWS OF LOWER 50S/...LOOKING AT TEMPERATURES FALLING
IMMEDIATELY BEHIND THE FRONT AND THEN LEVELING OFF ON TUESDAY.  A
MORE AGGRESSIVE THERMAL ADVECTIVE COMPONENT WILL ARRIVE FOR TUESDAY
NIGHT AS THE UPPER TROUGH EXTENSION PIVOTS THROUGH.

COOLEST DAY OF THE PERIOD COMES WEDNESDAY WITH THE REGION LOCKED
WITHIN WEAK LOW LEVEL ANTICYCLONIC.  A POORLY MIXED PROFILE WITH
SOME POTENTIAL FOR LINGERING STRATOCU TO EXIST WILL CONFINE HIGHS IN
THE 30S.  AIRMASS LOOKS TO MODERATE FAIRLY WELL FOR THE END OF THE
WEEK AS THE NORTHERN CONUS SLIPS INTO SPLIT ZONAL FLOW.  TREMENDOUS
UNCERTAINTY YET WITH THE NEXT SYSTEM TRACKING ACROSS THE U.S
THURSDAY NIGHT AND FRIDAY...WITH THE DETAILS STILL DEPENDENT ON WHAT
DEGREE AND WHEN THE NORTHERN AND SOUTHERN STREAMS INTERACT/PHASE.

MARINE...

THE WIND FIELD OVER SOUTHEASTERN MICHIGAN WILL TREND
SOUTHERLY/SOUTHWESTERLY THIS EVENING IN RESPONSE TO A PASSING WAVE
OF SURFACE LOW PRESSURE ACROSS CANADA. WARM AIR ADVECTION WILL RAMP
UP CONSIDERABLY OVERNIGHT AS A WARM FRONTAL STRUCTURE LIFTS THROUGH.
THIS WILL LIKELY LEAD TO STABLE CONDITIONS OVER MUCH TO ALL OF THE
AREA WATERWAYS. WINDGUSTS WILL PUSH 20 KNOTS FOR A TIME IN THE
NEARSHORE WATERS...BUT SHOULD LIMIT TO FEW HOURS OR LESS. THE
EXCEPTION WILL BE ACROSS SAGINAW BAY WHERE THE PREVAILING WIND WILL
LIKELY BE AT/AROUND 20 KNOTS. WILL FORGO THE ISSUANCE OF A SMALL
CRAFT AT THIS TIME FOR SAGINAW BAY GIVEN TIME OF YEAR AND WINDGUSTS
THAT ARE EXPECTED TO REMAIN BELOW 25 KNOTS. CONDITIONS WILL CALM
DOWN CONSIDERABLY TO CLOSE OUT THE WEEKEND AND REMAIN BENIGN
THROUGHOUT THE EARLY WORKWEEK PERIOD. THE NEXT WEATHER SYSTEM OF
INTEREST FOR MARINE CUSTOMERS WILL BE A COLD FRONTAL PASSAGE TUESDAY
NIGHT. THE MAIN CONCERN WILL BE HOW FAR SOUTH THE COLD AIR INTRUSION
WILL VERIFY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......BT
AVIATION.....BT
SHORT TERM...CB
LONG TERM....MR
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 1, 3:56 AM EST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EST SAT DEC 1 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
356 AM EST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
356 AM EST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.